Pennsylvania, 2003

High Wind in Pennsylvania, February 12, 2003

February 12, 2003 · NWS CLE · 2 events in 2 counties and zones

A strong arctic cold front moved across northwestern Pennsylvania during the early morning hours. m.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A strong arctic cold front moved across northwestern Pennsylvania during the early morning hours. A peak wind gust of 61 mph was measured at Franklin Center at 2:17 a.m with a 54 mph gust at Erie International Airport at 3:06 a.m. The strong winds downed trees and power lines throughout Erie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 11, 9:10 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Feb 11, 9:10 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
910 PM EST TUE FEB 11 2003

UPDATED FORECAST TO INCREASE WINDS AND ADD WIND ADVISORY OVERNIGHT
AND EARLY WEDNESDAY MORNING.  FAST MOVING COLD FRONT NOW INTO
NORTHERN INDIANA...MOVING AROUND 60 MPH.  WINDS BEHIND FRONT HAVE
BEEN GUSTING TO UP TO 50 MPH FOR A FEW HOURS AFTER FROPA...SO ADDED
AN WIND ADVISORY FOR ENTIRE CWA.  MESO ETA INCREASING 925 MB WINDS
OVER CWA TO 55 KNOTS BETWEEN 03Z AND 06 THEN QUICKLY DECREASES THEM
TO 30 KNOTS BY 12Z.  WILL BE A SHORT LIVED EVENT...BUT WITH
COMBINATION OF STRONG WINDS AND SNOW COULD CAUSE NEAR BLIZZARD
CONDITIONS FOR SHORT PERIODS OF TIME.

AS FOR SNOW...ALTHOUGH THERE HAVE BEEN ISOLATED REPORTS OF UP TO 2
INCHES PER HOUR REPORTS IN THUNDER SNOW...FOR THE MOST PART NARROW
BAND OF SNOW MOVING SO QUICKLY MAJOR CONCERN ATTM IS BLOWING SNOW.

.CLE...
OH...WINTER WEATHER ADVISORY FOR OVERNIGHT THRU WED AFTERNOON.
PA...WINTER WEATHER ADVISORY FOR OVERNIGHT THRU WED AFTERNOON.
OH AND PA...WIND ADVISORY OVERNIGHT AND WED MORNING AFTERNOON.
Hazardous weather outlook, Feb 11, 6:10 AM EST, 18 hours 50 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-111315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
610 AM EST TUE FEB 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

AN ARCTIC COLD FRONT COULD BRING A FEW INCHES OF SNOW TO THE AREA
TONIGHT INTO WEDNESDAY.  BLOWING AND DRIFTING CAUSED BY GUSTY WINDS
TO 25 MPH TONIGHT INTO WEDNESDAY COULD CAUSE TRAVEL DIFFICULTIES.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Feb 11, 11:19 PM EST, 1 hour 41 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-120715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1119 PM EST TUE FEB 11 2003

AN INTENSE COLD FRONT MOVED INTO NORTHWEST OHIO.  AS THE FRONT
MOVED THROUGH TOLEDO WINDS GUSTED UP TO 50 MPH AND VISIBILITIES
DROPPED TO NEAR ZERO.  THE FRONT IS MOVING EAST AT APPROXIMATELY 60
MPH...AND IS FORECAST TO MOVE INTO THE CLEVELAND AREA AROUND 1 AM.

MOTORISTS SHOULD BE AWARE OF RAPIDLY DETERIORATING WEATHER
CONDITIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Erie

When
February 12, 1:00 AM EST to 6:00 AM EST
Where
Northern Erie forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

High Wind, Southern Erie

When
February 12, 1:00 AM EST to 6:00 AM EST
Where
Southern Erie forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342335, 5342336.